Nebraska, 2022

Drought in Nebraska, April 1 to 30, 2022

April 1 to 30, 2022 · NWS LBF · 24 events in 24 counties and zones

Very dry conditions persisted across western and north central Nebraska in April. Little to no precipitation fell during the first four weeks of April as the bulk of precipitation for the month fell on the 29th and 30th of the month.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Very dry conditions persisted across western and north central Nebraska in April. Little to no precipitation fell during the first four weeks of April as the bulk of precipitation for the month fell on the 29th and 30th of the month. This led to an expansion of extreme (D3) and severe (D2) drought conditions during the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1242 AM CDT Fri Apr 1 2022

.SYNOPSIS...
Issued at 328 PM CDT Thu Mar 31 2022

H5 analysis this morning had a trough of low pressure which
extended from northern Ontario, south into the Arklatex. Within
this trough, strong shortwaves were noted, the first over the
northern Great Lakes and a second over eastern Kansas. Ridging was
present east of this feature from the western Atlantic, north
into New England. West of the trough, a high amplitude ridge
extended from southwestern Wyoming, north into southeastern
portions of the NW Territories of Canada. West of this ridge, a
shortwave trough extended from southern Alberta into southern
Idaho. At the surface, High pressure was the dominant feature over
western Nebraska this afternoon. East of this feature, surface
low pressure was located over the eastern Great Lakes. A cold
front extended south of this feature into the Florida Panhandle.
Northwest of the high, surface low pressure was located over
southwestern Saskatchewan. Skies were clear across western and
north central Nebraska this afternoon. Winds were light from the
west or northwest and 2 PM CT temperatures ranged from 41 degrees
at O'Neill, Ainsworth, Valentine and Thedford, to 50 degrees at
Imperial.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 328 PM CDT Thu Mar 31 2022

Over the next 36 hours, the main forecast challenges will be
precipitation chances overnight tonight into Friday, along with
temperatures Friday. An upper level trough of low pressure will
cross Wyoming late this afternoon and evening, approaching the
western Nebraska Panhandle around daybreak Friday. In advance of
this feature, a cold front will approach the far northwestern
forecast area around 12z Friday. This feature will move east
Friday, exiting the forecast area after 21z. Mid level lift will
spread east of the upper level trough, trailing the surface front
on Friday. ATTM, looking at a combination of the NAM12, HRRR and
GFS solns has the best forcing over the northern half of the
forecast area and have placed the highest pops generally north of
highway 2 and 91. Moisture, or the lack there of, is a concern
with this system. We have started out today with very dry air
across western Nebraska. PWATs this morning were barely a quarter
inch in our RAOB sounding. With surface high pressure anchored
over the area, moisture in advance of the trough will be Pacific
in nature and the NAM12 and GFS are in agreement with this. In
fact, Gulf moisture will not arrive until Friday afternoon. By
this time the main threat for precipitation will be confined to
the far eastern forecast area as surface front will have cleared
most of the forecast area. As for temperatures tomorrow, they were
tricky as statistical guidance had a large spread with their
forecasts this morning. The MAV was running 11 degrees warmer at
North Platte for highs Friday (59) compared to the MET guidance.
For highs Friday, a blend between the MET and MAV was utilized.
This better reflected the EC temp guidance which was more toward
the lower to middle 50s. Highs in the lower to middle 50s will be
highly dependent on the degree of cloud cover tomorrow and there a
chance for a temperature bust Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 328 PM CDT Thu Mar 31 2022

On Saturday, a ridge will transition across the Dakotas.
Southerly winds will develop Saturday, pushing temperatures into
the 60s. A cold front will drop through the area Saturday night
with gusty winds noted for Sunday. There is some model differences
between the GFS and EC solns with respect to winds Sunday. The EC
pushes winds to warning type criteria while the GFS is quite a
bit slower. Will need to monitor this with subsequent forecast
cycles. Monday and Tuesday will be seasonal with highs in the
upper 50s to middle 60s. A strong cold front will drive through
the area Tuesday night with very strong winds possible Wednesday
into Wednesday night. Utilized the 90th percentile wind forecast
for Wednesday which already yields wind gusts over 50 MPH.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1241 AM CDT Fri Apr 1 2022

A cold front will move through western and north central Nebraska
this morning. Winds will shift from the southeast to the north,
becoming gusty in southwest Nebraska in the afternoon. There is also
a possibility for precipitation in areas north of Highway 2,
starting as snow in the morning and changing to rain in the
afternoon. Ceilings will lower to MVFR levels in that area during
this time as well.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Meltzer
Hazardous weather outlook, Mar 31, 2:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CDT Thu Mar 31 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-011015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CDT Thu Mar 31 2022 /201 PM MDT Thu Mar 31 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Elevated fire weather conditions are possible Sunday.

Strong winds are possible for the middle of next week, especially
Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Boyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over Boyd county by the end of April. The cooperative observer at Butte reported 2.97 inches of precipitation in April. This was 0.68 inches above the normal of 2.29 inches. The cooperative station at Lynch reported 2.31 inches of precipitation in April.

Drought, Holt

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions during the month of April. The cooperative observer at O'Neill reported 3.20 inches of precipitation in April. This was 0.28 inches above the normal of 2.92 inches. The cooperative observer at Atkinson 3SW reported 3.00 inches of precipitation for the month. This was 0.35 inches above the normal of 2.65 inches.

Drought, Wheeler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over Wheeler county during the month of April. The cooperative observer at Bartlett 1W reported 1.41 inches of precipitation for the month of April. This was 1.53 inches below the normal of 2.94 inches.

Drought, Garfield

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions in April across all of Garfield county. The cooperative observer at Burwell reported 2.58 inches of precipitation in April. This was 0.47 inches below the normal of 3.05 inches. The cooperative observer at Ericson 8WNW reported 1.68 inches of precipitation in April. This was 1.05 inches below the normal of 2.73 inches.

Drought, Keya Paha

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over the eastern 2/3rds of Keya Paha county in April. The cooperative observer at Springview 2NW reported 3.65 inches of precipitation for April. This was 1.47 inches above the normal of 2.18 inches.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over the eastern half of Brown county in April. The cooperative observer at Ainsworth reported 2.76 inches of precipitation for April. This was 0.12 inches above the normal of 2.64 inches. The cooperative observer at Elsmere 9ENE reported 2.80 inches of precipitation for April. This was 0.16 inches above the normal of 2.64 inches.

Drought, Rock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over all of Rock county by the end of April.

Drought, Loup

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, deteriorated to extreme (D3) drought conditions over all of Loup county in April.

Drought, Blaine

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Blaine county in April. The cooperative observer at Purdum reported 4.40 inches of precipitation in April. This was 1.69 inches above the normal of 2.71 inches.

Drought, Custer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions over the eastern half of Custer county in April. The cooperative observer at Anselmo 2WSW reported 2.20 inches of precipitation in April. This was 0.58 inches below the normal of 2.78 inches. The cooperative observer at Callaway 8WSW reported 1.44 inches of precipitation in April. The cooperative observer at Broken Bow 2W reported 2.34 inches of precipitation in April. This was 0.18 inches below the normal of 2.52 inches. At the Broken Bow Airport, 2.44 inches of precipitation fell in April. This was 0.26 inches below the normal of 2.70 inches.

Drought, Eastern Cherry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across all of eastern Cherry county in April. The cooperative observer at Valentine Lakes National Wildlife Refuge reported 2.55 inches of precipitation in April. This was 0.07 inches below the normal of 2.62 inches. At the Valentine Airport, 1.99 inches of precipitation fell in April. This was 0.49 inches below the normal of 2.48 inches. The cooperative observer at Kilgore 1NE reported 1.75 inches of precipitation in April.

Drought, Thomas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Thomas county through the end of April.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into the eastern half of McPherson county by the end of April.

Drought, Logan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Logan county in April. The cooperative observer at Stapleton 5W reported 1.86 inches of precipitation in April. This was 0.92 inches below the normal of 2.78 inches.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought expanded into all but the far southeastern corner of Lincoln County by the end of April. Extreme (D3) drought expanded into the southeastern corner of Lincoln county by the end of April. The cooperative observer at Hershey 5SSE reported 1.63 inches of precipitation for the month. That was 0.36 inches below the normal of 1.99 inches. The cooperative observer at Wallace 2W reported 0.41 inches of precipitation for April. This was 1.81 inches below the normal of 2.22 inches. At the North Platte Airport, 1.43 inches of precipitation fell in April. This was 0.86 inches below the normal of 2.29 inches. The cooperative observer at Brady reported 1.04 inches of precipitation in April.

Drought, Hayes

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions developed over far southeastern Hayes county in April. For the rest of the county, severe (D2) drought conditions persisted for the whole month of April. The cooperative observer in Hayes Center recorded 0.18 inches of precipitation in April. This was 1.91 inches below the normal of 2.09 inches.

Drought, Frontier

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Extreme (D3) drought expanded into all but the far northwestern corner of Frontier county in April. In the far northwestern corner of Frontier county, severe (D2) drought conditions persisted throughout the month of April. The cooperative observer at Eustis 2NW reported 0.93 inches of precipitation for April. This was 1.57 inches below the normal of 2.50 inches. The cooperative observer at Curtis reported 0.52 inches of precipitation for April. This was 1.67 inches below the normal of 2.19 inches.

Drought, Hooker

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, over far eastern Hooker county, expanded into the eastern 2/3rds of the county in April. The cooperative observer at Mullen reported 2.00 inches of precipitation in April. This was 0.88 inches below the normal of 2.88 inches.

Drought, Keith

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Keith county in April. The cooperative observer at Kingsley Dam reported 0.92 inches of precipitation in April. This was 1.16 inches below the normal of 2.08 inches. The cooperative observer at Ogallala reported 0.60 inches of precipitation in April. This was 1.63 inches of precipitation below the normal of 2.23 inches.

Drought, Perkins

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Severe (D2) drought expanded into all of Perkins county by the end of April. The cooperative observer at Madrid reported 0.84 inches of precipitation for April. This was 1.20 inches below the normal of 2.04 inches.

Drought, Chase

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into all of Chase county by the end of April. At the Imperial Airport, 0.08 inches of precipitation was reported. This was 1.71 inches below the normal of 1.79 inches. The cooperative observer at Imperial reported 0.25 inches of precipitation in April. This was 1.77 inches below the normal of 2.02 inches.

Drought, Sheridan

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained unchanged across far western Sheridan county in April. The cooperative observer at Ellsworth 2W reported 1.45 inches of precipitation for the month of April. This 0.26 inches below the normal of 1.71 inches. The cooperative observer at Gordon 6N reported 1.31 inches of precipitation in April. This was 0.94 inches below the normal of 2.25 inches.

Drought, Garden

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into all but the northeastern portion of Garden county in April. The cooperative observer at Lisco reported 0.87 inches of precipitation in April. This was 1.31 inches below the normal of 2.18 inches. The cooperative observer at Oshkosh reported 1.37 inches of precipitation in April. This was 0.63 inches below the normal of 2.00 inches. The cooperative observer at Oshkosh 8SW reported 0.98 inches of precipitation for April. This was 1.08 inches below the normal of 2.06 inches.

Drought, Deuel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into all of Deuel county by the end of April. The cooperative observer at Chappell reported 1.27 inches of precipitation for April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016181, 1016185, 1016187, 1016203, 1016425, 1016426, 1016427, 1016428, 1016429, 1016430, 1016431, 1016433, 1016447, 1016458, 1019300, 1019302, 1019303, 1016436, 1016488, 1016489, 1019301, 1020554, 1020560, 1020564.